Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 70, NWS Northern Indiana

May 21, 2017Cass County, Miami County, Wabash County, Indiana

NWS Northern Indiana issued this river flood warning at May 21, 2017, 4:21 AM EDT for Cass County, Miami County, Wabash County, Indiana. It was in force for 47 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 4:21 AM EDT (08:21 UTC)
Expired
May 23, 2017, 2:55 AM EDT
In force
47 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Wabash (WABI3).

Action stage
10 ft
Minor stage
14 ft
Moderate stage
19 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03325000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

510 
WGUS43 KIWX 210822
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
421 AM EDT Sun May 21 2017

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Wabash River at Wabash affecting Cass...Miami and Wabash Counties

.Runoff from heavy rainfall on Saturday will result in continued 
water rises on the Wabash river this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC017-103-169-220821-
/O.NEW.KIWX.FL.W.0070.170521T0821Z-170523T0655Z/
/WABI3.1.ER.170521T0726Z.170521T1200Z.170522T0655Z.NO/
421 AM EDT Sun May 21 2017

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Wabash River at Wabash
* until late Monday night.
* At 3 AM Sunday the stage was 14.0 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* At 17.0 feet...Some low lying areas and lowest sections of Wabash 
  and Lagro begin to flood. 

&&

LAT...LON 4070 8618 4078 8619 4086 8570 4081 8568
      4078 8582                       

$$
3 follow-up statements
408 
WGUS83 KIWX 211009
FLSIWX


Flood Statement
National Weather Service Northern Indiana
609 AM EDT Sun May 21 2017

...The Flood Warning continues for the following rivers... 

  Wabash River at Wabash affecting Cass...Miami and Wabash Counties 
  Eel River at North Manchester affecting Cass...Kosciusko...
  Miami...Wabash and Whitley Counties 
 
.Water levels will continue to rise on the Wabash and Eel Rivers this 
morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC017-103-169-221009-
/O.CON.KIWX.FL.W.0070.000000T0000Z-170523T0655Z/
/WABI3.1.ER.170521T0726Z.170521T1800Z.170522T0655Z.NO/
609 AM EDT Sun May 21 2017

The Flood Warning continues for
  The Wabash River at Wabash
* until late Monday night.
* At 5 AM Sunday the stage was 14.6 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will rise to a crest near 15.0 feet around 1 
  PM Sunday May 21 and fall below flood stage late tonight.
* At 14.0 feet...Lowland flooding begins in rural Wabash County.

&&

LAT...LON 4070 8618 4078 8619 4086 8570 4081 8568
      4078 8582                       

$$

INC017-085-103-169-183-221008-
/O.CON.KIWX.FL.W.0069.000000T0000Z-170523T0655Z/
/NMCI3.1.ER.170521T0748Z.170521T1800Z.170522T0655Z.NO/
609 AM EDT Sun May 21 2017

The Flood Warning continues for
  The Eel River at North Manchester
* until late Monday night.
* At 5 AM Sunday the stage was 10.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 9.0 feet.
* Forecast...The river will rise to a crest near 10.9 feet around  2 
  PM Sunday May 21 and fall below flood stage around  2 AM Monday May
  22.
* At 11.0 feet...Flood water nears the lumber company and trailer 
  court on south Mill Street.

&&

LAT...LON 4076 8635 4097 8592 4102 8577 4099 8577
      4087 8599 4072 8631             

$$
596 
WGUS83 KIWX 211450
FLSIWX


Flood Statement
National Weather Service Northern Indiana
1050 AM EDT Sun May 21 2017

...The Flood Warning has been extended for the following rivers...
 
  Wabash River at Wabash affecting Cass...Miami and Wabash Counties 
  Eel River at North Manchester affecting Cass...Kosciusko...Miami...
  Wabash and Whitley Counties 
 
.Rises on area rivers occurred as a result of recent rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC017-085-103-169-183-221450-
/O.EXT.KIWX.FL.W.0069.000000T0000Z-170523T1648Z/
/NMCI3.2.ER.170521T0748Z.170521T1800Z.170522T1648Z.NO/
1050 AM EDT Sun May 21 2017

 The Flood Warning has been extended for
  The Eel River at North Manchester
* until Tuesday afternoon.
* At 10 AM Sunday the stage was 12.1 feet and rising.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Flood stage is 9.0 feet.
* Forecast...The river will rise to a crest near 12.6 feet around  2 
  PM Sunday May 21 and fall below flood stage around 12 PM Monday May
  22.
* At 13.0 feet...South Mill Street lumber company built wall to 
  prevent flooding after December 1990 flood.  
* This crest compares to a previous crest of 12.7 feet which occurred 
  on Jun 27 2015.

&&

LAT...LON 4076 8635 4097 8592 4102 8577 4099 8577
      4087 8599 4072 8631             

$$

INC017-103-169-221449-
/O.EXT.KIWX.FL.W.0070.000000T0000Z-170523T0700Z/
/WABI3.1.ER.170521T0726Z.170521T1800Z.170522T0700Z.NO/
1050 AM EDT Sun May 21 2017

 The Flood Warning has been extended for
  The Wabash River at Wabash
* until late Monday night.
* At 10 AM Sunday the stage was 14.9 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will rise to a crest near 15.9 feet around  2 
  PM Sunday May 21 and fall below flood stage around  3 AM Monday May
  22.

&&

LAT...LON 4070 8618 4078 8619 4086 8570 4081 8568
      4078 8582                       

$$
780 
WGUS83 KIWX 211832
FLSIWX


Flood Statement
National Weather Service Northern Indiana
232 PM EDT Sun May 21 2017

...The Flood Warning is cancelled for the following rivers...
 
  Wabash River at Wabash affecting Cass...Miami and Wabash Counties
 
This will be the last statement for this high water event.

INC017-103-169-211902-
/O.CAN.KIWX.FL.W.0070.000000T0000Z-170523T0700Z/
/WABI3.1.ER.170521T0726Z.170521T1215Z.170521T1649Z.NO/
232 PM EDT Sun May 21 2017

The Flood Warning is cancelled for
  The Wabash River at Wabash
* At 1 PM Sunday the stage was 13.6 feet
* Flood stage is 14.0 feet.
* The river fell below flood stage Sunday afternoon.
* Forecast...The river will fall to near 13.0 feet around  8 PM 
  Sunday May 21.

&&

LAT...LON 4070 8618 4078 8619 4086 8570 4081 8568
      4078 8582                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 21, 2:17 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 21, 2:17 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
217 AM EDT Sun May 21 2017

.SYNOPSIS...
Issued at 203 AM EDT Sun May 21 2017

A northward moving warm front will bring a few isolated showers
and thunderstorms to the area early this morning, with a better
chance of scattered showers and isolated thunderstorms toward
morning as a cold front approaches from the west. Conditions will
dry out from west to east this afternoon as the front pushes
across the area. Dry conditions are then expected tonight and
Monday before rain chances increase again for Monday night and
Tuesday. Temperatures will transition to below normal for
Wednesday and Thursday behind this system.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 400 PM EDT Sat May 20 2017

Ardent warm air advection wing continues to lift northeast through
CWA. Modest MLCAPE reservoir on order of 1000 to 1500 j/kg with
surface based dewpoints into the lower 70s and 30 knots deep layer
shear quite sufficient for at least isolated to scattered deep
convection to develop upstream later this evening and nosing into at
least southern half CWA. Saving grace for non severe is putrid low
level lapse rates amid present cool post convection airmass over
CWA. This along with warm sectors disfavorable timing of low level
theta-e surge overall remain rather bullish with best severe
potential holding south of CWA this evening/early tonight, save
perhaps strong to near severe south of route 24 in Indiana. Rapid
north-northeast liftout of mid level cyclone with attendant cold
front sweeping eastward through CWA Sunday morning and into
northwest Ohio by 18 UTC Sun suggests insufficient time for strong
destabilization for little more than chance non-severe convection.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 400 PM EDT Sat May 20 2017

Hereafter...rapid dig of shortwave energy over Bitterroots through
base of mean layer trof to afford rapid plains cyclogenesis for
another round of shra/tsra chances on Tuesday followed by sig
cooler than normal Dy5/6 timeframe. Gradual thermal moderation
into next weekend expected with significant deep layer ridging
building into the Upper Great Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 203 AM EDT Sun May 21 2017

Complex of showers and thunderstorms which formed in association
with strong low level theta-e advection and at the nose of upper
level speed max have progressed east-northeast of the terminals
early this morning. Additional isolated showers are developing to
the north of retreating warm frontal boundary with a few hit and
miss showers/storms possible through 09Z. A broken line of
showers/isolated storms has filled in along cool frontal across
northern/central Illinois, and additional precip may affect
terminals in the 09Z-12Z timeframe. Weak gradient ahead of the
front will also pose some fog risk, particularly at KSBN in the
pre-dawn hours this morning. Otherwise, IFR/MVFR conditions this
morning should give way to VFR cigs behind the front with some
west-southwest gusts into the 15 to 20 knot range possible this
afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 20, 4:36 PM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 PM EDT Sat May 20 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-212045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
436 PM EDT Sat May 20 2017 /336 PM CDT Sat May 20 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight. Isolated severe storms
with large hail and damaging winds are possible, mainly south of
Route 24. Locally heavy rainfall and flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms east of I69 Sunday morning. Severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-212045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 PM EDT Sat May 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe storms are
not expected, but small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 20, 11:29 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1129 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HEAVY RAIN       1 NNW LARWILL           41.19N 85.63W
05/20/2017  M1.81 INCH       WHITLEY            IN   MESONET

            SINCE MIDNIGHT.

&&

GH
Local storm report, May 20, 11:31 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1131 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       2 SE CENTREVILLE        41.90N 85.49W
05/20/2017  M1.61 INCH       ST. JOSEPH         MI   MESONET

            SINCE MIDNIGHT.

&&

GH
Local storm report, May 20, 11:35 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HEAVY RAIN       1 SW GOSHEN             41.57N 85.85W
05/20/2017  M2.05 INCH       ELKHART            IN   COCORAHS

            SINCE MIDNIGHT.

&&

GH
Local storm report, May 20, 11:37 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     FLOOD            4 S HUNTINGTON          40.83N 85.51W
05/20/2017                   HUNTINGTON         IN   TRAINED SPOTTER

            WATER ACROSS THE ROADWAY.

&&

GH
Local storm report, May 21, 12:34 AM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1234 AM EDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          8 SSW WOLCOTT           40.65N 87.09W
05/20/2017                   WHITE              IN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS SLENDER/ROPE CONE
            TORNADO.

0914 PM     HEAVY RAIN       1 WNW INDIANA BEACH     40.80N 86.79W
05/20/2017  M2.01 INCH       WHITE              IN   MESONET

1004 PM     HEAVY RAIN       2 E WINAMAC             41.06N 86.57W
05/20/2017  E4.00 INCH       PULASKI            IN   PUBLIC

            RELAYED FROM BROADCAST MEDIA. ANOTHER PERSON
            HAD ENTIRE FRONT YARD UNDER WATER AND
            BASEMENT FLOODING.

1024 PM     HEAVY RAIN       1 ESE NAPPANEE          41.44N 85.97W
05/20/2017  M2.57 INCH       ELKHART            IN   MESONET

            SINCE MIDNIGHT.

1024 PM     HEAVY RAIN       3 SW BOURBON            41.27N 86.15W
05/20/2017  M3.24 INCH       MARSHALL           IN   MESONET

            SINCE MIDNIGHT.

1102 PM     FLOOD            3 E LINCOLNVILLE        40.76N 85.62W
05/20/2017                   HUNTINGTON         IN   TRAINED SPOTTER

            WATER ACROSS ROADWAY SOUTH OF CHAPEL RD AND
            SR 105.

1110 PM     FLOOD            4 NNW MOUNT ETNA        40.80N 85.58W
05/20/2017                   HUNTINGTON         IN   TRAINED SPOTTER

            WATER ACROSS ROADWAY.

1121 PM     HEAVY RAIN       1 ESE NAPPANEE          41.44N 85.97W
05/20/2017  M3.17 INCH       ELKHART            IN   MESONET

            SINCE MIDNIGHT.

1122 PM     HEAVY RAIN       GOSHEN                  41.58N 85.84W
05/20/2017  M2.47 INCH       ELKHART            IN   MESONET

            SINCE MIDNIGHT.

1124 PM     HEAVY RAIN       2 ESE SOMERSET          40.66N 85.79W
05/20/2017  M2.74 INCH       WABASH             IN   MESONET

            SINCE MIDNIGHT.

1124 PM     HEAVY RAIN       3 WSW AMBOY             40.59N 85.98W
05/20/2017  M2.63 INCH       MIAMI              IN   MESONET

            SINCE MIDNIGHT.

1126 PM     HEAVY RAIN       2 NW MARION             40.57N 85.69W
05/20/2017  M1.63 INCH       GRANT              IN   MESONET

            SINCE MIDNIGHT.

1127 PM     HEAVY RAIN       WINONA LAKE             41.22N 85.82W
05/20/2017  M1.94 INCH       KOSCIUSKO          IN   MESONET

            SINCE MIDNIGHT.

1129 PM     HEAVY RAIN       1 NNW LARWILL           41.19N 85.63W
05/20/2017  M1.81 INCH       WHITLEY            IN   MESONET

            SINCE MIDNIGHT.

1130 PM     HEAVY RAIN       2 SE CENTREVILLE        41.90N 85.49W
05/20/2017  M1.61 INCH       ST. JOSEPH         MI   MESONET

            SINCE MIDNIGHT.

1134 PM     HEAVY RAIN       1 SW GOSHEN             41.57N 85.85W
05/20/2017  M2.05 INCH       ELKHART            IN   COCORAHS

            SINCE MIDNIGHT.

1136 PM     FLOOD            4 S HUNTINGTON          40.83N 85.51W
05/20/2017                   HUNTINGTON         IN   TRAINED SPOTTER

            WATER ACROSS THE ROADWAY.

&&
Local storm report, May 21, 1:42 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 AM EDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       2 N NORTH WEBSTER       41.36N 85.70W
05/21/2017  M2.13 INCH       KOSCIUSKO          IN   OFFICIAL NWS OBS

            STORM TOTAL RAINFALL.

&&

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:38 PM EDTSpecial Weather StatementIWXCass22 min
May 20, 8:48 PM EDTAreal Flood AdvisoryIWXCass, Pulaski, White6 hr
May 20, 9:12 PM EDTSpecial Weather StatementIWXMiami33 min
May 20, 9:35 PM EDTSpecial Weather StatementIWXFulton25 min
May 20, 9:43 PM EDTAreal Flood AdvisoryIWXCass, Elkhart, Fulton, Kosciusko, Marshall, Saint Joseph6 hr
May 20, 9:53 PM EDTFlash Flood WarningIWXFulton, Marshall3 hr
May 20, 9:58 PM EDTSpecial Weather StatementIWXWabash32 min
May 20, 10:00 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange3 hr
May 20, 10:23 PM EDTFlash Flood WarningIWXElkhart, Kosciusko3 hr
May 20, 10:33 PM EDTAreal Flood AdvisoryIWXGrant, Huntington, Miami, Wabash5 hr
May 20, 10:41 PM EDTSpecial Weather StatementIWXHuntington34 min
May 20, 11:25 PM EDTSpecial Weather StatementIWXHuntington, LaGrange, Noble, Steuben, Whitley65 min
May 21, 2:29 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley48 hr
May 21, 6:05 AM EDTRiver Flood WarningIWXNoble21 days
May 21, 8:59 AM EDTRiver Flood WatchIWXCarroll, White24 hr
May 21, 4:01 PM EDTSmall Craft AdvisoryIWX19 hr

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.